J Clin Pharmacol
HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH TABLE OF CONTENTS
QUICK SEARCH:   [advanced]
Author:
Keyword(s):
Year:  Vol:  Page: 


PDF Version of this Article
Similar articles found in:
J Clin Pharmacol Online
PubMed
PubMed Citation
Search PubMed for articles by:
Odeh, M || Oliven, A
Alert me when:
new articles cite this article
Download to Citation Manager
Journal of Clinical Pharmacology, 1999; 39:1290-1291
1999 the American College of Clinical Pharmacology


Articles

Severe life-threatening hyponatremia during paroxetine therapy

M Odeh, H Seligmann, and A Oliven

Hyponatremia secondary to the syndrome of inappropriate secretion of antiduretic hormone (SIADH) is an uncommon complication of treatment with the antidepressants the selective serotonin reuptake inhibitors (SSRIs). These effective anti-depressant agents are becoming widely used because of their favorable side effect profile and their safety in overdose. Although most reports have implicated fluoxetine in causing hyponatremia, there have also been a few reports of hyponatremia associated with paroxetine. We describe an elderly patient with severe life-threatening hyponatremia in association with paroxetine therapy. The present case and the others previously reported emphasize the need for greater awareness of the development of this serious and potentially fatal complication, and suggest that serum sodium concentration should be measured periodically in elderly patients soon after they start taking any agent of the SSRIs, especially during the first 2 to 4 weeks of treatment.




HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH TABLE OF CONTENTS
Copyright 1999 by the American College of Clinical Pharmacology